Side effects of chemotherapy for colon cancer
Chemotherapy can cause side effects. These can usually be well controlled with medicines.
We’ve described some of the more common ones here and ways of reducing them. They will gradually disappear once your treatment is over.
Chemotherapy can reduce the number of white cells in your blood. This will make you more likely to get an infection. When the number of white blood cells is low, it’s called neutropenia.
Always contact the hospital immediately on the 24-hour contact number you’ve been given and speak to a nurse or doctor if:
you develop a high temperature – this may be over 37.5°C (99.5°F) or over 38°C (100.4°F) depending on the hospital’s policy – follow the advice that you have been given by your chemotherapy team
you suddenly feel unwell, even with a normal temperature
you feel shivery and shaky you have any symptoms of an infection such as a cold, a sore throat, a cough, passing urine frequently (urine infection) or diarrhoea.
If necessary, you’ll be given antibiotics to treat any infection. The number of white blood cells usually increases steadily and returns to normal before your next treatment. You’ll have a blood test before having more chemotherapy. If your white blood cells are still low, your doctor may delay your treatment for a short time.
The chemotherapy can also reduce the number of platelets in your blood. These cells help blood to clot. Tell your doctor if you have any bruising or bleeding you can’t explain. This includes nosebleeds, bleeding gums, blood spots or rashes on the skin.
Anaemia (reduced number of red blood cells)
Back to top
Chemotherapy can reduce the number of red cells in your blood. These cells carry oxygen around the body. If the number of red blood cells is low, you may be tired and breathless. Tell your doctor or nurse if you feel like this. If you are very anaemic, you may need a drip to give you extra red blood cells (blood transfusion).
Some chemotherapy drugs can cause diarrhoea. This can start a day or several days after the treatment. Your chemotherapy doctor or nurse may prescribe antidiarrhoeal tablets. It’s important to take them exactly as your nurse or pharmacist explained and follow any other advice you were given. Make sure you drink at least two litres (three and a half pints) of fluids every day if you have diarrhoea.
If the drugs don’t work quickly, or you still have diarrhoea after 24 hours, contact the hospital straight away on the telephone numbers your nurse gave you.
If you’re taking capecitabine tablets or capsules at home, and you have diarrhoea that doesn’t settle, tell your doctor or nurse. Sometimes, capecitabine may need to be stopped until the diarrhoea is better.
Some people may need to go to hospital to have fluids through a drip (infusion) or may need antibiotics.
Your doctor will prescribe anti-sickness (anti-emetic) drugs to help prevent or control sickness. Take the drugs exactly as your nurse or pharmacist explains to you. It’s easier to prevent sickness than to treat it after it has started.
If you still feel sick or are vomiting, contact the hospital as soon as possible. They can give you advice and change the anti-sickness drug to one that works better for you.
Your mouth may become sore and you may get ulcers. This can make you more likely to get an infection in your mouth. Gently clean your teeth and/or dentures morning and night and after meals. Use a soft-bristled or children’s toothbrush. Your nurse might ask you to rinse your mouth regularly or use mouthwashes. It’s important to follow any advice you are given and to drink plenty of fluids.
Tell your nurse or doctor if you have any problems with your mouth. They can prescribe medicines to prevent or treat mouth infections and reduce any soreness.
Feeling very tired is common during chemotherapy. It’s often worse towards the end of treatment and for some weeks after. Try to pace yourself and get as much rest as you need. It helps to balance this with taking some gentle exercise, such as short walks. If you feel sleepy, don’t drive or operate machinery.
Breathing and swallowing
Back to top
Oxaliplatin can temporarily affect the area around the voicebox (larynx). This can make you feel as if it’s difficult to swallow or to breathe. It can feel very frightening but only lasts a short while. Try taking long deep breaths through your nose to help your breathing get back to normal. The symptoms can be made worse by cold temperatures. So avoid having cold drinks or ice cubes for a few days after treatment. In cold weather, wrap up warmly and cover your nose and mouth with a scarf when going out.
It’s important to tell your doctor or nurse if you have this side effect. They can give you the oxaliplatin over a longer time (4–6 hours) to reduce the chance of it happening.
Drugs used to treat colon cancer may make your hair thin. Some drugs, such as irinotecan, may cause you to lose all the hair on your head. If this happens, it is important to cover your head to protect your scalp when you are out in the sun. Hair grows back once the treatment has finished. Your nurse can give you advice about coping with hair loss.
This is sometimes known as palmar-plantar or hand-foot syndrome. It can be caused by capecitabine or 5FU. It gets better when treatment ends. Your doctor or nurse may prescribe creams to improve the symptoms. It can help to keep your hands and feet cool and to avoid tight-fitting socks, shoes and gloves.
Numb or tingling hands or feet
Back to top
These symptoms are caused by the effect of oxaliplatin on the nerves. It’s called peripheral neuropathy. You may also find it hard to fasten buttons or do other fiddly tasks. Tell your doctor if you have these symptoms. They sometimes need to lower the dose of the drug. The symptoms usually improve slowly after treatment finishes but in some people they may never go away. Talk to your doctor if you are worried about this.
Your doctor will advise you not to become pregnant or to father a child during treatment. This is because the drugs may harm a developing baby. It’s important to use effective contraception during and for a few months after chemotherapy. You can talk to your doctor or nurse about this.
Protecting your partner
Back to top
If you have sex within the first couple of days of having chemotherapy, you need to use a condom. This is to protect your partner in case there is any chemotherapy in semen or vaginal fluid.
Our chemotherapy section discusses the treatment in more detail and has tips for coping with the side effects.